I’ve posted about my struggles with Effexor before.
When I started taking it, it was an incredible help — it made it possible for me to get out of a place wherein I was trapped with no hope of escape. There are few things in my life that have been scarier than being trapped in the quicksand of my own mind, and Effexor rescued me.
Every silver lining has a storm cloud above it, though, and Effexor proved this in spades.
Each increase in dosage brought me closer to the point of feeling “normal”. Each step up made me feel a bit more in control — more able to feel emotions without being overwhelmed by them. Every ramp up to my optimum dosage came with a little burst of euphoria and confidence. Once I hit my max, though, the bubble burst.
Each missed dose — even by only 1/2 hour — brought symptoms of withdrawal. In the beginning, this was okay — a bit of a “numb lips” sensation, at most. Over time, this advanced to a full body sensation of ants crawling on my skin, bouts of vertigo and nausea, headaches, intense night sweats, and a lovely phenomena referred to as “brain zaps” — best described as the feeling following madly spinning in circles and then holding onto an electrical fence without letting go. As long as I took my meds at the same time every day, this could be avoided but the longer I was on Effexor, the smaller this window of grace became. A half hour before symptoms became 20min, became 15min, and so on. The last couple months I’ve been feeling withdrawal symptoms before I’m even due for a dose.
Effexor is now notorious for bad effects during withdrawal, and I experienced these everytime for about a week or more following each decrease in dosage. I tried the cold turkey methed awhile back and before I even hit “Day 5” had a mini-hysterical breakdown while trying to walk myself through making a sandwich. Nothing says “I’m mentally stable” like sobbing over a partially-constructed ham sandwich because you don’t think you can manage to finish making it and get it into a lunchbag. I went back on, and a few months later decreased another dose. Around the same time, I noticed petechiae all over my legs and abdomen — it fluctuates in severity, but is omnipresent. I can’t help but wonder if the bleeding issues and two miscarriages I’ve had while on this drug are at all related.
I’m on Day 5 now of “Cold Turkey, Try 2”. I’ve had a few moments where I’ve felt my anger responses get ahead of me, but for the most part am doing okay.
I’ve got all the nasties: headache, insomnia, rotten stomach, flu-like symptoms, sweats, chills, vertigo, and the ever-beloved brain zaps and sight issues (what I see will randomly jump around from time to time). I’m generally okay so far, though. I did some internet sleuthing and am taking a melatonin supplement at bedtime to assist with the insomnia, as well as oodles of ginger tea and Omega-3 supps 6 times a day. I feel a lot better when doing this than when I wasn’t, so I’m going to say that they are helping.
Effexor was a lifesaver for me, it really was. Only time will tell if it was worth it — if I end up being one of the “lucky” few who get brain zaps for the rest of their lives, I won’t be too frigging impressed.
We can only base our decisions on our past experiences and the information we have available at the time. There is certainly a lot more info available now about the longterm effects of taking it, but it was a logical choice given the information available at the time about my condition and the drug. I can vouch that withdrawal from this drug is not like a conventional withdrawal from other medication. There’s even a term for it now: “Effexor Discontinuation Syndrome”. Ironically, the best and quickest way to treat EDS is to go back on it — bet the manufacturer likes that, eh?
In any case, unless I go batshit crazy in the next couple days, I’m in it for the long haul this time. I wouldn’t go back on this drug unless it was a life or death situation and I would *never* recommend anyone take it over the longterm — I really think that the intensity of my withdrawal (brain starvation?) symptoms are directly related to the length of time I was taking this drug.